International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 696737 | 6 pages | https://doi.org/10.1155/2009/696737

Dependent Elements of Derivations on Semiprime Rings

Academic Editor: Nils-Peter Skoruppa
Received15 Oct 2008
Accepted19 Feb 2009
Published11 May 2009

Abstract

We characterize dependent elements of a commuting derivation on a semiprime ring and investigate a decomposition of using dependent elements of . We show that there exist ideals and of such that is an essential ideal of , , on , , and acts freely on .

1. Introduction and Preliminaries

Murray and von Neumann [1] and von Neumann [2] introduced the notion of free action on abelian von Neumann algebras and used it for construction of certain factors. Kallman [3] generalized the notion of free action of automorphisms to von Neumann algebras, not necessarily abelian, by using implicitly the dependent elements of an automorphism. Dependent elements of automorphisms were later studied by Choda et al. [4] in the context of -algebras. Several other authors have studied dependent elements of automorphisms in the context of operator algebras (see [5, 6] and references therein). A brief account of dependent elements in -algebras has also appeared in the book of Strătilă [7].

It is well known that all and von Neumann algebras are semiprime rings; in particular a von Neumann algebra is prime if and only if its centre consists of the scalar multiples of identity [8]. Thus a natural extension of the notion of a dependent element of mappings on a -algebra or von Neumann algebras is the study of this notion in the context of semiprime rings and prime rings.

Laradji and Thaheem [9] initiated the study of dependent elements of endomorphisms of semiprime rings and generalized a number of results of [4] for semiprime rings. Recently, Vukman and Kosi-Ulbl [10] and Vukman [11, 12] have made further study of dependent elements of some mappings on prime and semiprime rings.

On one hand, motivated by the work of Laradji and Thaheem [9], Vukman and Kosi-Ulbl [10], and Vukman [11, 12] on dependent elements of mappings of semiprime rings and on the other hand by the work done by various researchers on commuting derivations on prime and semiprime rings, we investigate some properties, not already investigated, of dependent elements of commuting derivations on semiprime rings. We show that the dependent elements of a commuting derivation of a semiprime ring are central and form a commutative semiprime subring of . We also show that for a commuting derivation on a semiprime ring , there exist ideals and of such that is an essential ideal of , , on , , and zero is the only dependent element of , the restriction of on ; that is, acts freely on .

Throughout, will represent an associative ring with centre . The commutator will be denoted by . We will use the basic commutator identities and . Recall that a ring is semiprime if implies and is prime if implies or . An additive mapping is called a derivation on if for all . It is called commuting if for all . Let , then the mapping given by is a derivation on . It is called inner derivation on .

We call an element element a dependent element of a derivation if holds for all . Following [3], a derivation is said to act freely on (or a free action) in case zero is the only dependent element of . It is known that a semiprime ring has no central nilpotent elements. We will use this fact without any specific reference. For a derivation , denotes the collection of all dependent elements of .

It is known that the left and right annihilators of an ideal of a semiprime ring coincide. It will be denoted by . It is also known that and is an essential ideal of . We will use these facts without any further reference.

We will use the following result in the sequel.

Theorem 1.1 (see [8,Corollary 3.2]). If is a commuting inner derivation on a semiprime ring , then .

2. Results

We now prove our results.

Theorem 2.1. Let be a commuting derivation of a semiprimering . Then if and only if and for all .

Proof. Let . Then Replacing by in (2.1), we get . That is, From (2.1) and (2.2), we get Multiplying (2.3) by on the right, we get Replacing by in (2.3), we get Subtracting (2.5) from (2.4), we get , which implies Multiplying (2.6) by on the left, we get Replacing by in (2.6), we get Subtracting (2.7) from (2.8), we get Since is commuting, therefore from (2.9) we get From (2.10), we get Replacing by in (2.10) and then subtracting the result from (2.11), we get , which implies . Using semiprimeness of , from the last relation we get Thus inner derivation defined by is commuting. Hence by Theorem 1.1, which implies . Thus . Further from (2.1), we get .
Conversely, let and let . Then . So . This completes the proof.

Corollary 2.2. Let be a semiprime ring and let be a commuting derivation of . Let , then .

Proof. Since , therefore Replacing by in (2.13), we get From (2.13), we get , which implies . Using (2.14), from the last relation we get Replacing by in (2.15) and using (2.15), we get . Thus for all . Using semiprimeness of , from the last equation we get .

Corollary 2.3. Let be a semiprime ring and let be a commuting derivation of . Then is a commutative semiprime subring of .

Proof. Let . Then by Theorem 2.1, , and for all . Obviously and . So and . Since , so . Thus is a commutative subring of . To show semiprimeness of , we consider , . Then for all . In particular , which implies because has no central nilpotents. Thus is a commutative semiprime subring of ring.

Corollary 2.4. Let be a commutative semiprime ring and let be a derivation of . Then is an ideal of .

Proof. Since is commutative, so is commuting. Let . Then by Corollary 2.3, . Let and let . Then for all . Thus . Since , so for all . Hence . Thus is an ideal of .

Remark 2.5. (i) If is a semiprime ring and an ideal of , then it is easy to verify that is a semiprime subring of and .
(ii) If is a commuting derivation on and , then by Theorem 2.1, for all . This implies , which gives . Thus for all , which by semiprimeness of implies .

Theorem 2.6. Let be a semiprime ring and let be a commuting derivation on . Then there exist ideals and of such that
(a) is an essential ideal of and ,(b) on and ,(c), where is restriction of on . That is, acts freely on .

Proof. (a) Let be the ideal of generated by . Let . Then is an ideal of , is an essential ideal of , and .
(b) By Corollary 2.2 and Theorem 2.1, and for all and . By Remark 2.5(ii) . Thus , , and for and . Hence on .
Let . Thus for all . So , which implies . Thus because on . So, . Hence .
(c) Since is an ideal of , so by Remark 2.5(i) is a semiprime subring of and . Since , so is a derivation on . Let be a dependent element of , so by Theorem 2.1 and Corollary 2.2  , , and . Let , so . Thus , which implies . That is, , which implies . Since is an ideal of , so and for all . Replacing by in , we get . Using semiprimeness of , we get . Since and for all , therefore . So and . Thus . Hence . That is, acts freely on .

Since every derivation on a commutative ring is a commuting derivation and is an ideal of by Corollary 2.4, therefore in case of a commutative ring and . Thus we have the following corollary.

Corollary 2.7. Let be a commutative semiprime ring and let be a derivation on . Then there exist ideals and of such that
(a) is an essential ideal of and ,(b) on , ,(c), where is restriction of on . That is, acts freely on .

The authors are thankful to the referee for suggesting another proof of Theorem 2.6 with different ideals and . The ideal is generated by and . The proof suggested by the referee is based on a theorem of Chuang and Lee [13]. The statement of the said theorem and the proof of Theorem 2.6 as suggested by the referee are given below.

Theorem 2.8 (see [13]). Let be a semiprime ring with a derivation and let be a left ideal of . Suppose that for all , where denotes the center of . Then .

Now we give the proof of Theorem 2.6 as suggested by the referee.

Proof. By Theorem 2.8, . Let be the ideal of generated by and let . Clearly, , , is essential in , and . Since , we have . Let be a dependent element of . Let . Then . Thus . Since is an essential ideal of the semiprime ring , we have , implying that . So , as asserted. This proves the theorem.

Acknowledgment

The authors are grateful for the support provided by Bahauddin Zakariya University, Multan, Pakistan.

References

  1. F. J. Murray and J. von Neumann, “On rings of operators,” Annals of Mathematics, vol. 37, no. 1, pp. 116–229, 1936. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  2. J. von Neumann, “On rings of operators. III,” Annals of Mathematics, vol. 41, pp. 94–161, 1940. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  3. R. R. Kallman, “A generalization of free action,” Duke Mathematical Journal, vol. 36, no. 4, pp. 781–789, 1969. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. M. Choda, I. Kasahara, and R. Nakamoto, “Dependent elements of an automorphism of a C-algebra,” Proceedings of the Japan Academy, vol. 48, no. 7, pp. 561–565, 1972. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. H. Choda, “On freely acting automorphisms of operator algebras,” Kōdai Mathematical Seminar Reports, vol. 26, no. 1, pp. 1–21, 1974. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. M. Nakamura and Z. Takeda, “On outer automorphisms of certain finite factors,” Proceedings of the Japan Academy, vol. 37, no. 4, pp. 215–216, 1961. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. Ş. Strătilă, Modular Theory in Operator Algebras, Abacus Press, Kent, UK, 1981. View at: Zentralblatt MATH | MathSciNet
  8. M. Brešar, “Centralizing mappings on von Neumann algebras,” Proceedings of the American Mathematical Society, vol. 111, no. 2, pp. 501–510, 1991. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. A. Laradji and A. B. Thaheem, “On dependent elements in semiprime rings,” Mathematica Japonica, vol. 47, no. 1, pp. 29–31, 1998. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  10. J. Vukman and I. Kosi-Ulbl, “On dependent elements in rings,” International Journal of Mathematics and Mathematical Sciences, vol. 2004, no. 54, pp. 2895–2906, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. J. Vukman, “On dependent elements and related problems in rings,” International Mathematical Journal, vol. 6, no. 2, pp. 93–112, 2005. View at: Google Scholar | MathSciNet
  12. J. Vukman, “Free actions of semiprime rings with involution induced by a derivation,” Demonstratio Mathematica, vol. 38, no. 4, pp. 811–817, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  13. C. L. Chuang and T. K. Lee, “On the one-sided version of hypercenter theorem,” Chinese Journal of Mathematics, vol. 23, no. 3, pp. 211–223, 1995. View at: Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2009 Faisal Ali and Muhammad Anwar Chaudhry. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

592 Views | 401 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.